Skip to content
Vit D reduces muscle pain from Statin
avatar
billh99 posted:
While the data is still mixed there is an indication that many people who get Myalgia (muscle pain) while on a statin suffer from low levels of vitamin D. And that raising those levels reduces the myalgia.

http://www.jewishhospitalcincinnati.com/cholesterol/Research/Low_serum_levels.html

"Many patients cannot tolerate statin medications because they develop muscle cramps, pain, and weakness, and sometimes the muscles are tender to touch. We have found that most of these patients are deficient in serum Vitamin D. It appears that Vitamin D deficiency can produce mild muscle injury, and when this is superimposed on mild muscle injury associated with statin medications, then there is a synergistic effect, and the muscles hurt enough (myositis) so that the patients stop life-protecting statin medications. In patients who had statin intolerance because of myositis, and who had concurrent low serum Vitamin D, we reversed the vitamin D deficiency with 50,000 units of Vitamin D once per week or 2000 units per day, and when we restarted the statins, the great majority of patients tolerated them well, without myositis."


http://www.docguide.com/statin-associated-myalgia-linked-vitamin-d-deficiency

"
NEW ORLEANS -- November 12, 2008 -- Vitamin D deficiency appears to be prevalent among patients with hyperlipidaemia, but it occurs more frequently in patients with statin-associated myalgias, according to findings presented here at the American Heart Association (AHA) Scientific Sessions.
Myalgia occurs frequently among patients taking statins, but it is sometimes uncertain whether it is drug-related. Vitamin D deficiency is common in the general population and is sometimes associated with reversible myalgia, according to Barton Duell, MD, Oregon Health & Science University, Portland, Oregon.
Dr. Duell and colleagues conducted a study to determine whether vitamin D deficiency may contribute to symptoms of myalgia in 99 patients referred for tertiary care with a diagnosis of hyperlipidaemia."


"

They concluded that while vitamin D deficiency is common in patients with hyperlipidaemia, statin-associated myalgias were more commonly related to vitamin D deficiency, with a mean vitamin D level 32% lower than the mean for the entire group.
They noted that vitamin D levels below 20 ng/mL were associated with 4-fold higher rates of myalgias than levels higher than 30 ng/mL, and reduced myalgias were anecdotally related to treatment with vitamin D in some of these patients.
According to Dr. Buell, vitamin D deficiency either leads to statin-induced myalgias or may cause drug-unrelated myalgias in a subset of patients taking statins. This matter requires additional studies, he said."
Was this Helpful?
1 of 2 found this helpful
Reply


Featuring Experts

There are no Expert stories for this community right now

Helpful Tips

LOWERING CHOLESTEROL NATURALLY
I HAVE BEEN TRYING TO GET MY CHOLESTEROL DOWN WITHOUT STATINS AND FINALLY I AM GETTING SOMEWHERE. I STARTED TAKING PANTETHINE 300 MG. TWICE ... More
Was this Helpful?
19 of 19 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.